Communications in Mathematical Sciences

Volume 3 (2005)

Number 2

Axial Symmetry and Classification of Stationary Solutions of Doi-Onsager Equation on the Sphere with Maier-Saupe Potential

Pages: 201 – 218



Hailiang Liu

Hui Zhang

Pingwen Zhang


We study the structure of stationary solutions to the Doi-Onsager equation with Maier-Saupe potential on the sphere, which arises in the modelling of rigid rod-like molecules of polymers. The stationary solutions are shown to be necessarily a set of axially symmetric functions, and a complete classification of parameters for phase transitions to these stationary solutions is obtained. It is shown that the number of stationary solutions hinges on whether the potential intensity crosses two critical values LOOK HERE!!!![PROPORTIONAL TO??] 1 about 6.731393 and LOOK HERE!!!![PROPORTIONAL TO??]2=7.5. Furthermore, we present explicit formulas for all stationary solutions.

Published 1 January 2005